Two patients have died after being injected with a tainted drug that is believed to have caused bloodstream infections in more than a dozen hospital patients, Texas health officials say.
FDA officials recalled all products being produced at Texas-based Specialty Compounding when 17 patients being treated at two Corpus Christi hospitals acquired bacterial bloodstream infections. The patients had received injections to treat low calcium levels, and the drugs came from the compounding pharmacy.
The cause of the two patient deaths still remains unknown, according to the Texas Department of State Health Services. "The FDA stated that 'it does not have information that the deaths are related to the recalled product'," Specialty Compounding emphasized in a statement this week.
CDC researchers are analyzing samples of bacteria taken from the patients to see if they were suffering from the same strain of infection.
The latest outbreak comes less than a year after 55 patients died from fungal meningitis—and at least 741 were infected—after being injected with tainted steroids produced at the New England Compounding Center. FDA officials in May also announced that at least seven patients had fallen ill after being injected with tainted steroids that were produced at a Tennessee compounding pharmacy.
Legislators consider tighter regulations for compounding pharmacies
Carmen Catizone—director of the National Association of Boards of Pharmacy
—told lawmakers in May that compounding pharmacies are essentially "manufacturers," and therefore should be regulated by FDA. Compounding pharmacies are currently regulated by state pharmacy boards with physician oversight.
In response, a bipartisan group of senators has drafted a bill requiring compounding pharmacies to register with FDA and meet the same quality standards that pharmaceutical giants must meet (Roser, Austin American-Statesman, 8/14; Llorca, AP/Sacramento Bee, 8/14).